Heavy Rain, Rooks
- When
- May 23, 6:00 AM CST to May 24, 6:00 AM CST
- Where
- Rooks County, 4 mi WNW of Plainville
- Reported by
- COOP Observer
- Coordinates
- 39.252, -99.369
A 24-hour rainfall total of 4.28 inches was reported.
A couple storms produced hail as large as golf balls, and flash flooding also occurred on this Monday. During the late afternoon and evening hours, a couple small, isolated thunderstorms developed over northern Phillips and Smith Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A couple storms produced hail as large as golf balls, and flash flooding also occurred on this Monday. During the late afternoon and evening hours, a couple small, isolated thunderstorms developed over northern Phillips and Smith Counties. They quickly crossed the state line into Nebraska, where thunderstorms were more widespread. One such storm formed over northeastern Phillips County around 6 p.m. CST. This storm moved east-northeast into Nebraska by 7 p.m., but then turned east along the state line and expanded slightly back into northern Kansas, tracking across extreme northern Jewell County. Hail as large as golf balls occurred just after 9 p.m. CST. Around 9:30 p.m. CST, a new storm formed over western Phillips County. This storm intensified and produced quarter size hail a little after 10 p.m. CST. Other storms also developed between these two dominant cells. In addition, numerous other storms formed in an east-west orientation across Rooks, Osborne, and Mitchell Counties. Cells propagated eastward as additional storms formed in their wake. Cell training occurred between 11 p.m. and 4 a.m. and resulted in flash flooding in parts of Rooks County. Widespread rainfall in excess of 2 inches occurred over the county, with 4.28 inches the highest measured amount near Plainville.
A north-northeast to south-southwest oriented quasi-stationary front extended from the eastern Dakota's through western Kansas into New Mexico. A lee-side low was near Colorado Springs. In the upper levels broad southwest flow was over much of the United States, with a ridge over the Great Lakes, and an elongated trough from Hudson Bay to central California. A weak shortwave trough was passing over the Central Plains. When the first storms initiated, late in the afternoon, temperatures were in the middle to upper 70s, with dewpoints in the lower 60s. MLCAPE was between 1500 and 2000 J/kg. Effective deep layer shear was around 45 knots. This environment was more than supportive of organized, persistent storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 4:57 AM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 557 AM CDT MON MAY 23 2016 .SHORT TERM...(Today and tonight) Issued at 442 AM CDT Mon May 23 2016 Upper level flow remains southwest with a trough in the western United states lobbing pieces of energy into the Plains. At the surface, a cold front marches east across the CWA with thunderstorm outflow helping to propagate the front east. Most numerical models place the front just east of the tri-cities by afternoon. I expect the current thunderstorms to pass east and eventually wane, but refire along the stalling front and leftover outflow boundaries this afternoon as instability increases. This should mainly be east of the tri-cities in our eastern/southeastern CWA as another perturbation makes its way into the western High Plains. These thunderstorms will be largely diurnally driven with potentially 2000+ J/kg CAPE. Forcing is a little dicey. However, I included most of the CWA with at least slight POPs to account for the potential of the front and outflow boundaries being perhaps farther west, and also the potential for some elevated storms toward evening. This instability would be enough for potentially large hail and damaging wind along the stalled boundary. This will be more likely to occur in our east/southeastern CWA. Went primarily with the previous forecast with minor tweaks to temperature, dewpoints, and wind. .LONG TERM...(Tuesday through Sunday) Issued at 429 AM CDT Mon May 23 2016 The long term continues to indicate an active pattern with chances for thunderstorms everyday. Currently, the potential for severe weather exist for several days this week. However, there is still some uncertainty due to the fact these events could ultimately change certain mesoscale features which will in turn result in a constantly evolving process this week. It will be best to consistently monitor the forecast daily for changes that will be inevitable. Troughing will be noted over the western CONUS through the beginning of the long term, and southwesterly flow aloft will be noted over the forecast area during which several low-amplitude shortwaves will eject out over the Central Plains. The pattern will change Friday as the trough moves over the Central Plains. Tuesday: A surface low will be noted over western parts of the central plains, and the track will really help determine our severe potential. Nevertheless, a boundary will be draped over the forecast area Tuesday, and ample CAPE will be in place around 4000 to 5000 J/kg as dewpoints reach the mid to upper 60s. The overall shear will be strong, and the environment will be conducive to support supercells. Confidence is high for the chance of large hail (2+ inches in diameter). There is also a chance for tornadoes to develop as well. These will primarily be the main threats but one cannot rule out damaging winds later as these storms progress. There is still some uncertainty in the placement of the front and the surface low. Nevertheless, I still think the environment will be favorable for severe weather across the forecast area beginning Tuesday afternoon, especially near and long the boundary which should be draped across the forecast area Tuesday afternoon. Wednesday and Thursday: Both of these days have the potential for severe weather across the forecast area. Again, ample CAPE will be in place both days. The overall environmental shear is stronger Thursday, but both days could potentially support supercells. Thunderstorms are possible later in the week as well. Confidence for severe potential dwindles beyond Thursday. Temperatures will be above normal throughout he long term. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday morning) Issued at 552 AM CDT Mon May 23 2016 Ceilings continue to be low confidence. Models have not handled ceilings well for days. Most thunderstorms will fire east of the terminals along a stalling front/outflow boundaries this afternoon, but there is still an outside chance of a stray thunderstorms, especially at KGRI. Wind direction this morning is also low confidence as wind direction may be temporarily from the north due to the recent passage of the outflow, may become variable or south as the front/outflow boundary stalls. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Guerrero AVIATION...Heinlein
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 527 AM CDT MON MAY 23 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 527 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED TORNADOES. THERE ARE CHANCES FOR THUNDERSTORMS EVERYDAY BEYOND TUESDAY. HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME AREAS...FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/GUERRERO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
228 AM CDT MON MAY 23 2016
NEZ072-230815-
GOSPER NE-
228 AM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSPER COUNTY UNTIL 315
AM CDT...
AT 228 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ELWOOD...OR 21 MILES SOUTHWEST OF LEXINGTON...MOVING
NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ELWOOD...SMITHFIELD AND JOHNSON LAKE.
LAT...LON 4044 9999 4044 9998 4063 9998 4070 9992
4070 9971 4069 9965 4060 9964 4039 9990
TIME...MOT...LOC 0728Z 216DEG 20KT 4051 9994
HEINLEINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
241 AM CDT MON MAY 23 2016
NEZ072-073-082-083-230830-
GOSPER NE-PHELPS NE-FURNAS NE-HARLAN NE-
241 AM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER...PHELPS...
NORTHEASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 330 AM
CDT...
AT 241 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF SMITHFIELD TO NEAR EDISON.
MOVEMENT WAS NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOLDREGE...OXFORD...BERTRAND...BEAVER CITY...LOOMIS...EDISON AND ATLANTA.
LAT...LON 4048 9983 4068 9957 4068 9944 4066 9938
4067 9934 4067 9931 4038 9932 4012 9984
TIME...MOT...LOC 0741Z 229DEG 25KT 4046 9977 4024 9977
HEINLEINThe Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
3 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
A 24-hour rainfall total of 4.28 inches was reported.
Heavy rainfall of 3 to 6 inches resulted in flash flooding of county roads. The cooperative observer 4 miles west-northwest of Plainville reported a rainfall total of 4.28 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627424, 627421, 627422, 627423, 631892.